Flash Flood, Rio Arriba
- When
- August 5, 5:55 PM MST to 7:00 PM MST
- Where
- Rio Arriba County, Espanola
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.510, -106.693 (the zone’s center; the record gives no point)
Heavy road and arroyo flooding was reported from Espanola southeast to near Chimayo and Nambe. Some streets in Espanola had 3 feet of standing water.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
Heavy road and arroyo flooding was reported from Espanola southeast to near Chimayo and Nambe. Some streets in Espanola had 3 feet of standing water.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 5, 1:35 PM MST, 4 hours 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 235 PM MDT THU AUG 5 2004 .DISCUSSION...LOOKS LIKE IT WILL BE ANOTHER ACTIVE AFTERNOON AND EVENING AS SHOWERS AND THUNDERSTORMS ARE RAPIDLY DEVELOPING ACROSS THE WESTERN HALF OF THE STATE. GIVEN THE AMOUNT OF TORRENTIAL RAINS THAT FELL YESTERDAY ACROSS A LARGE PORTIONS OF THE STATE AND DUE THE POTENTIAL FOR VERY HEAVY RAIN AGAIN TODAY WILL CONTINUE THE FLASH FLOOD WATCH EAST OF THE CENTRAL MOUNTAINS UNTIL MIDNIGHT. UPR LVL HIGH WILL CONTINUE ITS WOBBLE OVER THE AREA. SHORT TERM PROGS CALL FOR IT TO WOBBLE BACK TO THE WEST WHICH WILL TEND TO OPEN UP THE EASTERN PLAINS FOR ROUNDS OF SHOWER AND THUNDERSTORM ACTIVITY AND BEGIN TO SHUTDOWN THE WESTERN HALF OF THE STATE. ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS FORECAST EACH AFTERNOON AND EVENING. BY LATE IN THE EXTENDED...THE UPR HIGH IS PROGD TO WOBBLE BACK EAST REACTIVATING THE WEST AND SHUTTING DOWN THE EAST. && .PRELIMINARY POINT TEMPS/POPS... FARMINGTON................ 059/089 061/088 059 16422 GALLUP.................... 054/084 054/086 055 16533 GRANTS.................... 054/084 055/085 055 16522 GLENWOOD.................. 065/092 064/093 064 16533 CHAMA..................... 049/077 048/077 048 16633 LOS ALAMOS................ 054/082 055/082 054 16633 RED RIVER................. 044/070 044/070 043 16633 TAOS...................... 052/081 049/081 049 16633 SANTA FE.................. 055/082 056/082 056 16622 SANTA FE AIRPORT.......... 057/085 058/086 057 16622 ESPANOLA.................. 057/087 058/089 058 16622 ALBUQUERQUE HEIGHTS....... 065/089 067/091 068 16522 ALBUQUERQUE VALLEY........ 065/090 067/092 068 16522 ALBUQUERQUE FOOTHILLS..... 063/087 064/089 065 16522 ALBUQUERQUE WEST MESA..... 064/089 066/089 066 16522 SOCORRO................... 064/093 065/093 064 16522 SANDIA PARK/CEDAR CREST... 058/083 058/084 058 16633 MORIARTY/ESTANCIA......... 058/086 059/087 059 16633 CARRIZOZO................. 063/089 064/091 063 16522 RUIDOSO................... 060/080 062/084 062 16633 RATON..................... 055/082 053/085 054 16633 LAS VEGAS................. 053/081 053/083 054 16633 ROY....................... 057/085 058/085 058 16633 CLAYTON................... 061/083 061/086 062 16623 SANTA ROSA................ 062/088 062/091 061 16623 TUCUMCARI................. 065/087 065/092 066 16623 FORT SUMNER............... 064/090 065/093 064 16623 CLOVIS.................... 064/087 065/089 065 16623 PORTALES.................. 063/088 065/090 064 16623 ROSWELL................... 068/093 068/094 069 16623 && .ABQ WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH FOR FLASH FLOODING UNTIL MIDNIGHT FOR NMC005-007-009-011- 019-021-027-033-037-041-047-049-055-057-059. && 16
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 600 AM MDT THU AUG 5 2004 NMZ001>021-026-061200- CAPITAN/NORTHERN SACRAMENTO MOUNTAINS- CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS- CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY- FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY- HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY- LOWER RIO GRANDE VALLEY- MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS- NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY- ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS- SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY- WESTCENTRAL MOUNTAINS- 600 AM MDT THU AUG 5 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY SEVERE THUNDERSTORMS ARE NOT EXPECTED TODAY AND TONIGHT. HOWEVER...A FLOOD WATCH FOR FLASH FLOODING IS IN EFFECT THIS AFTERNOON AND EVENING ALONG THE CENTRAL MOUNTAIN CHAIN EAST TO THE TEXAS STATE LINE. SHOWERS AND THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HEAVY TO TORRENTIAL DOWNPOURS OVER AREAS WHERE HEAVY RAINS HAVE ALREADY FALLEN IN THE PREVIOUS 24 TO 36 HOURS. LOCALIZED AMOUNTS OF UP TO TWO INCHES OR MORE OF ADDITIONAL RAINFALL ARE POSSIBLE. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS... WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
The Albuquerque radar (KABX), 152 km away, was scanning. The volume nearest the first event began at 00:55 UTC.
2 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2004Every state in 2004This day in weather historyWarnings in New Mexico, August 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5418709, 5418710.